Allergic Reaction

Alaska Travel Blog

 › entry 4 of 5 › view all entries
the lobster that nearly killed me
I found out I was allergic to shellfish on this trip.  It was formal night, and I was so excited -- I was going to try lobster because I figured if I didn't like it, I could go get pizza later.  While eating it, I thought it was okay, but I probably wouldn't order it again.  Well, just minutes later, the allergic reaction started (my throat felt like it was covered in shell).  I didn't realize what was happening until Judy asked me if I was allergic to shellfish, and I answered, with a raspy voice, apparently.  I didn't think this was even a possibility because I'd eaten shrimp and crab before.  Luckily, TJ is a nurse and he told me I had two options: either go immediately to the infirmary or take some Benedryll.  I  am PETRIFIED of needles, so I took the Benedryll.
Taking Benedryll...
  But, I ended up in the infirmary just an hour later.  The Benedryll subsided the reaction only long enough for my eyes to start swelling and then I couldn't breathe through my nose.  I went to the infirmary -- by myself.  My travel buddies had stayed at the nightly show while I went back to the room to rest.  But, I must say, this did not ruin my trip, and the on-call nurse and doctor were so incredibly nice.  It was just a minor setback while at sea; it didn't keep me from any of the activities or ports.  I just had to be mindful of everything I ate -- no Alaskan king crab for me!

I had eaten shrimp and crab before, so this was a complete surprise to me.  The doctor explained to me that I have probably always been allergic, but had not had shellfish in a quantity that would cause me to have the allergic reaction.  He said that most people don't find out they are allergic to shellfish until they eat lobster. 
Join TravBuddy to leave comments, meet new friends and share travel tips!
the lobster that nearly killed me
the lobster that nearly killed me
Taking Benedryll...
Taking Benedryll...
My swollen eyes
My swollen eyes
...and all the medication after th…
...and all the medication after t…